Non-steroidal anti-inflammatory drugs such as diclofenac are the most commonly used drugs for the treatment of pain worldwide . They are particularly popular for the treatment of back pain, where they are often administered by intramuscular (i.m.) injection or infiltration. Pain relief usually occurs within minutes, and the prompt treatment response pleases both patients and physicians. However, i.m. injection in particular has side-effects ranging from vasospastic angina to toxic shock reaction [2–5]. Here, we report a case of hypoxic brain damage due to a severe anaphylactic reaction after i.m. diclofenac injection.
A 38-year-old staff nurse had treated her mother for chronic lower back pain with intramuscular (i.m.) injections of diclofenac over 6 months. One day, she herself suffered acute lower back pain, and administered herself an i.m. injection of diclofenac (100 mg), her very first contact with this drug. Five minutes later, she collapsed and developed coma and respiratory arrest. Her husband immediately started cardiopulmonary resuscitation. Fifteen to 20 min after onset of symptoms, she received successful emergency medical treatment. She was transferred to our intensive care unit for neurological evaluation.
On admission she was comatose and received controlled ventilation of the lungs. Her pupils were equal, non-reactive to light, and no brain stem reflexes could be elicited (Glasgow coma scale 3). Her heart and lung functions appeared normal. Axial computerized tomography (CT) scans of the brain 7 h after onset of symptoms revealed no pathology. Doppler ultrasound of the extra- and intracranial arteries was normal. Acoustic evoked brain stem potentials appeared normal, whereas median nerve somatosensory evoked potentials were absent. One day later, the patient developed severe brain stem myoclonus that was precipitated by tactile stimulation or passive movements of the arms or legs and tended to spread from the moved limb over the whole body. At that time magnetic resonance imaging showed oedema in the basal ganglia and diffuse swelling of the cerebral cortex sparing the frontal lobes (Figure 1). Diffusion-weighted images revealed hyperintensities in both hemispheres suggestive of hypoxic brain injury (Figure 1, top panels). The neuron-specific enolase reached a maximum level of 71 μg L–1 (normal 13.5 μg L–1) 4 days after onset of symptoms. Five days after onset of symptoms, signs of hypoxic brain damage such as diffuse cortical swelling and loss of differentiability between cortex and white matter were also visible on cranial CT scans (Figure 1, bottom panel). Seven days after the self-injection of diclofenac, the patient died from central cardiopulmonary failure. Necropsy was not performed.
Diclofenac is one of the most common used drugs worldwide [1,2] but has a number of adverse side-effects which include gastrointestinal haemorrhage, hepatic injury and severe local infections [1–3]. Non-steroidal anti-inflammatory drugs such as diclofenac may encourage subacute aggressive infections by inhibiting neutrophil function, augmenting cytokine production and attenuating the cardinal manifestations of inflammation . Further adverse events after both oral and parenteral diclofenac administration include allergic reactions such as urticaria, asthmatic attacks, vasospastic angina and stroke [1–3]. Non-specific allergic reactions such as hypotension, dizziness, vomiting and high-grade fever may occur and progress to an acute anaphylactic shock syndrome as reported here . The risk of such an event after i.m. injection is estimated 1:400 000, but is 100 times lower after oral or rectal application 6]. Allergic reactions have been attributed to an enhanced production of the cytokine, tumour necrosis factor, probably by preventing feedback inhibition through prostaglandin E2 .
Rapid absorption can be achieved with water-soluble diclofenac with a maximum plasma concentration of diclofenac 20 min after oral administration compared with 15 min after i.m. injection . Therefore, i.m. diclofenac injections are inappropriate. In cases where oral treatment is not possible (e.g. vomiting), rectal application should be the initial consideration.
1 Banks AT, Zimmermann HJ, Ishak KG, Harter JG. Diclofenac-associated hepatotoxicity: analysis of 180 cases reported to the Food and Drug Administration as adverse reactions. Hepatology
1995; 22: 820–827.
2 Mori E, Ikeda H, Ueno T et al.
Vasospastic angina induced by nonsteroidal anti-inflammatory drugs. Clin Cardiol
1997; 20: 656–658.
3 Kornowski R, Pines A, Levo Y. Ischemic stroke following an intramuscular injection of diclofenac: case report. Angiology
1995; 46: 1145–1147.
4 Stevens DL. Could nonsteroidal antiinflammatory drugs (NSAIDs) enhance the progression of bacterial infections to toxic shock syndrome. Clin Infect Dis
1995; 21: 977–980.
5 Dux S, Groslop I, Garty M, Rosenfeld JB. Anaphylactic shock induced by diclofenac. Br Med J
1983; 286: 1861–1861.
6 Degen P, Faigle JW, Geradin A et al.
Pharmacocinetics and metabolism of the anti-inflammatory agent voltaren. Scan J Rheumatol
1978; 22: 17–29.